Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 145, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2011, 5:07 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2011, 5:07 PM EDT (21:07 UTC)
- Expired
- May 13, 2011, 5:33 PM EDT
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Greene County, TN
The radar
The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
815
WUUS54 KMRX 132107
SVRMRX
TNC029-059-132200-
/O.NEW.KMRX.SV.W.0145.110513T2107Z-110513T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT FRI MAY 13 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
* UNTIL 600 PM EDT
* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
EAST OF PARROTTSVILLE...OR 11 MILES SOUTHWEST OF GREENEVILLE...AND
MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
GREENEVILLE...TUSCULUM...CEDAR CREEK...MOHAWK...MOSHEIM AND CAMP
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3604 8261 3606 8264 3600 8277 3596 8278
3592 8282 3594 8285 3594 8289 3592 8291
3589 8290 3584 8295 3612 8322 3613 8318
3634 8279 3606 8259
TIME...MOT...LOC 2107Z 235DEG 17KT 3603 8292
$$1 follow-up statement
126
WWUS54 KMRX 132133
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT FRI MAY 13 2011
TNC029-059-132142-
/O.CAN.KMRX.SV.W.0145.000000T0000Z-110513T2200Z/
COCKE TN-GREENE TN-
533 PM EDT FRI MAY 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND COCKE COUNTIES IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED...SO THE WARNING IS
CANCELLED. BE ALERT FOR BRIEF GUSTY WINDS AND DANGEROUS CLOUD TO
GROUND LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
LAT...LON 3604 8261 3606 8264 3600 8277 3596 8278
3592 8282 3594 8285 3594 8289 3592 8291
3589 8290 3584 8295 3612 8322 3613 8318
3634 8279 3606 8259
TIME...MOT...LOC 2132Z 235DEG 17KT 3610 8280
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:56 PM EDT, 11 minutes earlier.
Area forecast discussion, May 13, 4:56 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 456 PM EDT FRI MAY 13 2011 .DISCUSSION...ISSUED UPDATE TO ZONES TO REMOVE SEVERAL COUNTIES FROM SEVERE THUNDERSTORM WATCH #297. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 78 56 70 51 / 60 60 40 30 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 62 78 55 70 51 / 60 70 60 40 40 OAK RIDGE, TN 61 78 56 70 51 / 60 70 60 40 40 TRI CITIES AIRPORT, TN 59 78 54 70 50 / 60 70 60 50 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM
Hazardous weather outlook, May 13, 1:20 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 120 PM EDT FRI MAY 13 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-141000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 120 PM EDT (1220 PM CDT) FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING...WITH SOME STORMS POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLOW-MOVING LOW PRESSURE SYSTEM WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND...ESPECIALLY DURING THE AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE ON SATURDAY. GIVEN THE TIME OF THE YEAR...A FEW STRONG TO SEVERE STORMS COULD OCCUR WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. SOME LOCALLY HEAVY RAINS COULD ALSO OCCUR WITH A FEW STORMS...LEADING TO THE POTENTIAL FOR FLASH FLOODING. PERSONS LIVING NEAR FLOOD PRONE AND LOW LYING AREAS SHOULD REMAIN ALERT OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN ON SATURDAY AFTERNOON AND EVENING. DMG
In the hours before
Special weather statement, May 13, 2:20 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 220 PM EDT FRI MAY 13 2011 NCZ060-TNZ067-068-071-072-084>087-100>102-131915- BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-CHEROKEE NC-EAST POLK TN-LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-NW BLOUNT TN-ROANE TN-SOUTHEAST MONROE TN-WEST POLK TN- 220 PM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...BLOUNT...MONROE...MEIGS... MCMINN...BRADLEY...LOUDON...ROANE AND CHEROKEE COUNTIES UNTIL 315 PM EDT... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SWEETWATER TO RINGGOLD...AND MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CLEVELAND... ATHENS...SWEETWATER...LOUDON...BENTON...MADISONVILLE...DUCKTOWN... CHARLESTON...ETOWAH...PAINT ROCK...FLINT SPRINGS...RICEVILLE...GAP SPRINGS...CONASAUGA...WATERVILLE...CALHOUN...BIG FROG MOUNTAIN... TASSO...PARKSVILLE AND NIOTA. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 17
Special weather statement, May 13, 2:26 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 226 PM EDT FRI MAY 13 2011 TNZ040>043-045-131915- COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN-UNICOI TN- 226 PM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...COCKE AND UNICOI COUNTIES UNTIL 315 PM EDT... AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF HOT SPRINGS...OR 14 MILES SOUTHEAST OF NEWPORT...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFEXTREME EASTERN COCKE...GREENE AND UNICOI COUNTIES. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, May 13, 2:37 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 237 PM EDT FRI MAY 13 2011 TNZ068-069-071-073-131945- KNOX TN-LOUDON TN-NORTH SEVIER TN-NW BLOUNT TN- 237 PM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...KNOX AND LOUDON COUNTIES UNTIL 345 PM EDT... AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FARRAGUT...OR 8 MILES NORTHWEST OF ALCOA... MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...KNOXVILLE... BEARDEN...LAKE FOREST...SEYMOUR...KIMBERLIN HEIGHTS...MASCOT... MCMAHAN AND MALONEYVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, May 13, 3:05 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT FRI MAY 13 2011 TNZ068-071-072-086-087-131945- BLOUNT SMOKY MOUNTAINS TN-LOUDON TN-NORTHWEST MONROE TN-NW BLOUNT TN-SOUTHEAST MONROE TN- 305 PM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE AND LOUDON COUNTIES UNTIL 345 PM EDT... AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF MADISONVILLE...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYVILLE...EAGLETON VILLAGE...CITICO BEACH...GREENBACK...TALASSEE...CLOVER HILL...HAPPY VALLEY...CADES COVE...WALLAND...TOWNSEND AND WILDWOOD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MJB
Local storm report, May 13, 4:30 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST TRI-CITY AIRPORT 36.48N 82.40W
05/13/2011 M58.00 MPH SULLIVAN TN ASOS
TRI MTR REPORTED WIND GUST OF 51 KTS.
&&
MJBSpecial weather statement, May 13, 4:45 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 445 PM EDT FRI MAY 13 2011 TNZ040>043-132130- COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN- 445 PM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL 530 PM EDT... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOT SPRINGS TO NEWPORT...AND MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...NEWPORT... PARROTTSVILLE...DEL RIO...BYBEE...CEDAR CREEK AND CANEY BRANCH. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:55 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Union | 65 min |
| May 13, 1:28 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 47 min |
| May 13, 2:09 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 66 min |
| May 13, 2:33 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 42 min |
| May 13, 2:51 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 54 min |
| May 13, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 64 min |
| May 13, 3:58 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Sevier | 47 min |
| May 13, 4:10 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Unicoi | 65 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.